Arizona, 2012Flash Flood in Arizona, July 14, 2012
July 14, 2012 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced heavy rain and flash flooding in Havasu Creek near Supai.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced heavy rain and flash flooding in Havasu Creek near Supai.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 14, 3:00 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 14, 3:00 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST SAT JUL 14 2012
.SYNOPSIS...AN EXTREMELY MOIST AND UNSTABLE AIRMASS ACROSS ARIZONA
TODAY WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION
TODAY...SOME PRODUCING VERY HEAVY RAINFALL.
&&
.DISCUSSION...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF
WESTERN ARIZONA THROUGH THIS EVENING. SEE PRODUCT /PHXFFAFGZ/ FOR
ADDITIONAL DETAILS.
1200 UTC KFGZ RAOB INDICATES 1.10 INCHES PRECIPITABLE WATER (PW).
THIS IS AT OR ABOVE THE 95TH PERCENTILE FOR THIS SITE AND INDICATES
AN EXTREMELY MOIST AIR MASS IS IN PLACE ACROSS NRN AZ THIS MORNING.
REMNANTS OF THE INVERTED TROUGH THAT MOVED ACROSS THE AREA YESTERDAY
ARE LIFTING TO THE NORTH TODAY. AS THIS FEATURE EXITS THE REGION
BANDS OF CONVECTION ORIENTED NORTH-SOUTH CONTINUE TO DEVELOP AND MOVE
TO THE NORTH. THIS HAS RESULTED IN NUMEROUS THUNDERSTORMS MOVING
ACROSS THE SAME AREA IN A SHORT PERIOD OF TIME PRODUCING HEAVY
RAINFALL AMOUNTS AND THE POTENTIAL FOR FLASH FLOODING.
IN ADDITION...WINDS ALOFT HAVE STRENGTHENED AND THERE IS ADEQUATE
SHEAR FOR SOME STORMS TO BECOME ORGANIZED AND LONG-LIVED. THE
STRONGEST OF THESE THUNDERSTORMS COULD PRODUCE HAIL GREATER THAN ONE
INCH LATER THIS AFTERNOON.
FOR SUNDAY...ABUNDANT MOISTURE AND MODERATE SHEAR WILL REMAIN ACROSS
AZ AND WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN.
A DEEPENING TROUGH ALONG THE WEST COAST WILL BEGIN TO BRING SLIGHTLY
DRIER AIR INTO WESTERN PORTIONS OF AZ ON MONDAY...BUT MOISTURE WILL
REMAIN ACROSS CENTRAL AND EASTERN AZ.
FINALLY...DRIER AIR MOVES ACROSS ALL OF AZ BY MIDWEEK AND CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL DECREASE.
&&
.AVIATION...FOR THE 00Z PACKAGE...AN EXTREMELY MOIST AND UNSTABLE
AIRMASS WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO NRN AZ
THROUGH THIS EVENING. EXPECT NMRS +SHRA/+TSRA WEST OF A LINE FROM
PAGE TO BLACK CANYON CITY. THE STRONGEST STORMS MAY CONTAIN HAIL UP
TO ONE INCH ALONG WITH MVFR/IFR CONDITIONS IN HEAVY RAIN.
ELSEWHERE...SCT-NMRS SHRA/TSRA. SHOWERS EXPECTED TO CONTINUE
OVERNIGHT WITH ONLY SOME DECREASE IN ACTIVITY. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS ARIZONA
THROUGH MONDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
EACH AFTERNOON AND EVENING. THE STORMS WILL BE CAPABLE OF HEAVY
RAINFALL...WITH WETTING RAINS PROBABLE OVER MUCH OF THE AREA.
DAYTIME TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL.
TUESDAY THROUGH THURSDAY...MOISTURE PUSHES EASTWARD WHILE DRIER
SOUTHWEST FLOW MOVES OVER THE STATE. THUNDERSTORM CHANCES WILL BE
CONFINED TO MAINLY EASTERN ARIZONA. TEMPERATURES WILL WARM CLOSER TO
NORMAL READINGS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR AZZ004>009-012-015-037-038 IN EFFECT THROUGH 9
PM MST.
&&
PUBLIC.........DB
AVIATION.......MCS
FIRE WEATHER...MCS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 14, 8:30 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 AM MST SAT JUL 14 2012
AZZ004>018-037>040-150700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
830 AM MST SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR AREAS WEST OF A LINE FROM
PAGE TO BLACK CANYON CITY THROUGH 9 PM MST THIS EVENING. SEE PRODUCT
PHXFFAFGZ FOR DETAILS.
AN EXTREMELY MOIST AND UNSTABLE AIR MASS WILL PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ARIZONA TODAY AND TONIGHT.
SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL
RESULTING IN LOCALIZED FLASH FLOODING. ADDITIONAL THREATS INCLUDE
LIGHTNING...STRONG GUSTY WINDS...AND HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA PRODUCING
SHOWERS AND THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 14, 3:35 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
335 PM MST SAT JUL 14 2012
AZZ008-037-142315-
YAVAPAI AZ-
335 PM MST SAT JUL 14 2012
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
UNTIL 415 PM MST
AT 331 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THAT
A LINE OF THUNDERSTORMS WAS RAPIDLY MOVING EASTWARD INTO THE PRESCOTT
AND CHINO VALLEY AREAS. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE
WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
PRESCOTT...
PRESCOTT VALLEY...
CHINO VALLEY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.
&&
LAT...LON 3480 11273 3483 11239 3445 11237 3440 11264
TIME...MOT...LOC 2233Z 239DEG 16KT 3461 11252
DJO
Flash Flood, Coconino
- When
- July 14, 5:30 PM MST to 7:30 PM MST
- Where
- Coconino County, 2.54 mi N of Havasupai to 7.13 mi WSW of Havasupai
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.267, -112.695
Havasupai Tribal Police reported a four foot rise in Havasu Creek. Bridges over the creek washed out. River runners on the Colorado River recorded a flash flood in National Canyon that dumped rocks, trees, mud, and 2 foot deep foam into the Colorado River. This enhanced the rapid at the mouth of National Canyon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 14, 20121 death · 2 events
- Flash Flooding and Hail in Utah, July 14 to 16, 2012$533,000 · 1 in hail · 15 events
- Lightning Strikes in Tennessee, July 14, 2012$350,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 14, 2012$202,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, July 14, 2012$145,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2012$25,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 14, 2012$23,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 14, 2012$15,000 · 52 kt wind · 8 events
- Damaging Winds in Arkansas, July 14, 2012$17,000 · 56 kt wind · 4 events
- Tornado in Virginia, July 14, 2012$15,000 · EF0 · 1 event
- Flash Flooding in Virginia, July 14, 20126 events
- Hail and Heavy Rain in Oregon, July 14, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404901.